Throat problems ... from medication?

I have copd. I am on oxygen 24/7. I take Spiriva first in the morning. I rinse and then gargle very well with water after. I have been on Spiriva for a number of years and it never caused me any problem. Then the doctor added Flovent to my med schedule.

An hour or two after taking Spiriva I take 2 puffs of Flovent. Afterwards, I rinse and gargle with water, then rinse and gargle with TheraBreath oral rinse, which is anti-bacterial but alcohol free.

In the evening I again take 2 puffs of Flovent, rinse and gargle with water first, then with Prevention oral rinse, which again, is anti-bacterial but alcohol free.

Since about 6-8 months after starting the Flovent I am having problems with thick mucus way back in my throat that is sometimes almost impossible to break up and get rid of. My throat doesn't hurt in any way; it's just this thick mucus that I can't get coughed up and out and then it'll put me on a coughing binge. There is no tickle in my throat that sets me to coughing, but the mucus does create some situation that starts a coughing spell; then when I can't get it pulled loose so I can cough it up the coughing spell leads a panic attack because I can't get any air.

I am 99% sure it is the Flovent that has created this problem. I am 100% faithful to the rinse/gargle cycle so what else can I do? I go to the doctor in a couple of months and will talk to him about this, but if anyone has any knowledge or options for me in the meantime I would very much appreciate hearing from you.

I am not in a position where I can just run up to the doctor's office, so I don't make the trip unless it's necessary. It's getting close to that with this mucus thing but since I have my regular appointment in 2 months I'm trying to hold off until then.

Please share your experience, knowledge, ideas with me on this problem.

Last edited by

18 Replies

oldestnewest
  • Hi, the very same thing happened to me with my throat, plus I was very fatigued & weak to stand. For me, it was the spiriva that brought it on. As soon ad I got off it, I was better every which way. I would call your doctor, as this seems to have occurred after starting on the Flovent. Sometimes meds react differently for different people. I hope you get to feeling better soon. I'll be praying that you do. Terri

  • Thank you, Terri. I love the feeling that people are praying for me because He is our great healer.

  • Hello Nikilet, sorry to hear about your problem but let me assure you that what you are experiencing is in no way unique. Most of us suffer from it in some way or another. There are two problems here: first, COPD itself will increase the production and lack of mobility if the mucus because of the lack of movement of the cilia which is the mechanism ER have to expulse the phlegm. For that, you need to take acetylene cystylene 600 mg two or three times a day and you will feel much better. This OTC med will liquefy the phlegm and help inmensely. Second, you're use of Flovent, which contains a corticosteroid produces if some fungus infections on your throat even if you rinse after each use. For that, I have used Fluconazol and it works wonders. I don't know if you need a prescription for that or not but it wouldn't hurt to ask.

    Hope that helps, my friend and stay well.

  • Oh, thank you so much for this information. I will definitely be asking my doctor about this cystylene and the Fluconazol. Seems like I have come across these when reading the various medical newsletters I get.

  • Glad to be of help. Also, I forgot to mention that it is imperative that you have about 7~8 glasses(12 oz) of water every day. No coffee,alcohol,energy drinks or sodas. All of those will dehydrate you and make the problem worse. Hope you feel better.

  • Hope you find out wats wrong.I use a mouth wash in the morning ,he!ps me

  • Purchase a flutter valve (I like the green one) from Amazon.com. It was literally a life-saver many times for me. It will break the mucus free quickly.

  • I also used NAC (N-Acetyl Cysteine) 600mg twice a day. It definitely helps. I was on Spiriva and Symbicort when I used the flutter valve and NAC.

  • I also take NAC 600 mg, but I only take it once a day. I wonder if I should take it twice daily. My doctor didn't advise me to take this. I just started because of things I had read in researching copd.

  • Thank you so much Ldycatcoach for this direction. I have looked at those valves on amazon.com but didn't know whether I should get the green one (high flow) or the blue one (low flo). Actually, I made myself one from instructions found online using a turkey baster and strips cut from a baggie. It does work. I don't know if one of these from Amazon might work better. I will ask my doctor about this when I see him. I think this might be something that Medicare will pay for if a doctor prescribes it.

  • My husband has cope brochiactisis and they basically told him theres nothing he can do besides antibiotics when infections set in. He does breathing treatment in am and before going to bed, with nebulizer Iprat Albut 0.5-3(2.5)mg 3 ml which helps him cough up mucus and uses a Acapella breathing device. He has a rescue inhaler but says he doesnt think it does much. stays inside, wears a mask going outside.

  • Ps his Pulm. told us a method to help loosen mucus is a vibrating vest, used in hosps but one can lean with head down over edge of bed too.

    he is trying the massager of the adjustable bed to see if the vibrationa help.

  • Yes, I'm sure those vests work, but who can afford them? Not me.

  • bot one of of those vibrators ,last stay at hospital ,tney gaveit to me.This one connects to nebulizer,so you get treatment and vibrator for lungs.Last stay for me was 24 days ,they did everything they could,even had a male nurse pounding on my back.

  • sounds like the flovent to me.for awhile after a hospital stsy had this bad cough every so oftenUse a bipap and cough started and felt lik i was going to choke,couldnt use bipap that night.next day got some strong cough syrup from doctor .afyer couple days notice difference,was able to clear mucus from throut without coughing my brains out.Took !ittle while but cough gone.

  • Yes, I'm sure it's the Flovent. I will talk to my doctor about that Cystylene and Fluconazol and also tell him about my homemade lung flute and see if he thinks I should have a "real" one.

  • Those flutes really do help.

  • I started having this problem when I was put on Fostair I also have found my reflux has worsened I am waiting to see gp. has I believe I have lpr which is a form of reflux that affects the throat .I hope you sort the problem you could try a mucus thinner xx

You may also like...